Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Non-allergic reaction to Amoxicillin?

My son (5 1/2) woke up this morning with a rash over his entire body. It was not itchy or raised, and the spots were small (about the size of pencil lead). Other than that, he was fine.

He's been on Amoxicillin for 8 days for Strep Throat. When I called the nurse line to see if he would be able to go to school, they told me he was having a non-allergic reaction to the Amoxicillin. It doesn't need to be treated, isn't anything contagous, and would clear up in a week. They also told me that it doesn't mean he is allergic to Amoxicillin and it is fine to continue taking it.

I've never heard of that before. Has anyone else experienced this with their child?

Answer Question
 
kim71504

Asked by kim71504 at 9:49 AM on Mar. 4, 2010 in Health

Level 1 (0 Credits)
Answers (7)
  • I am allergic to any thing with penicillin in it. I will break out from head to toe in a rash. For me though it was itchy. Glad he does not have that. I have never heard of that. Maybe that is what they call it when it is not itchy. Google it and see what it says or next time you at your Dr's ask them about it.

    Anonymous

    Answer by Anonymous at 9:52 AM on Mar. 4, 2010

  • A rash IS an allergic reaction. It's not a life threatening reaction. But I wouldn't give it. I'd call your dr and request a different antibiotic.
    motherofhope98

    Answer by motherofhope98 at 9:52 AM on Mar. 4, 2010

  • Did they give him anything else with it? I remember when I had my tonsils removed, the amoxicillin mixed with the anesthetic gave me really bad hives all over my body. If he's not running a fever, there's a good chance he's not allergic, but I think you should look into the rash a little more. They don't just appear out of nowhere and I've never heard of a reaction being non-allergic unless things mix and your body just doesn't agree with it. Hope he feels better!
    nicolemstacy

    Answer by nicolemstacy at 9:55 AM on Mar. 4, 2010

  • Hmmm.... a rash IS an allergic reaction. Both my son and I have this reaction to amoxicillin, and both of us have been told not to take it. According to my doctor, just because it's a non-threatening reaction (just hives) at this point in time doesn't mean that over time it won't increase to an anaphylactic level reaction. My son had this exact same situation (reaction about a week into a ten day course of amoxicillin for scarlet fever) and was switched to Biaxin pretty much immediately. Not sure which is accurate- this is just counter to the advice I received in the same situation.
    Freela

    Answer by Freela at 9:59 AM on Mar. 4, 2010

  • My older son had a reaction like that and his doc said that it could potentially mean an allergy, so he has never been given it again. Then my middle son had an actual allergy to it and broke out in hives all over his body. They were blotchy and it looked like camouflage all over his body.
    After that happened to our younger child I looked online and found that amoxicillin can produce a rash, that is harmless. And now realize that is probably what my older son had.
    SleepingBeautee

    Answer by SleepingBeautee at 10:01 AM on Mar. 4, 2010

  • For my younger son the doc said to find out if it is an actual allergy, to give his two doses of Benadryl 8 hours apart and not give the amoxicillin that day. If it is an allergy the rash will clear up, if it is just the amoxicillin rash it will not.
    SleepingBeautee

    Answer by SleepingBeautee at 10:04 AM on Mar. 4, 2010

  • Thanks for you input, everyone.

    I put a call into his pediatrician's office to see what he had to say about it. The nurse I talked to there agreed with the after-hours nurse that it is nothing to be concerned about. She is going to put a note into the pediatrician and call me back to let me know what he has to say about it.

    The school hasn't called, either, so I'm assuming that he isn't having any issues with it.
    kim71504

    Answer by kim71504 at 11:08 AM on Mar. 4, 2010

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.